Thunderstorm Wind, Roane
- When
- August 28, 3:24 PM EST
- Where
- Roane County, 1.82 mi ESE of Oak Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.720, -84.600
Several trees were blown down.
A thunderstorm tracked northeast up the Tennessee Valley during the afternoon, producing some isolated wind damage in the form of downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm tracked northeast up the Tennessee Valley during the afternoon, producing some isolated wind damage in the form of downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:29 PM EST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 329 PM EDT Sun Aug 28 2022 .SHORT TERM...(Tonight and Monday)... Key Messages: 1. Isolated thunderstorms decrease in coverage this evening after sunset. 2. Patchy fog near river valleys tonight. 3. Hot again on Monday with isolated afternoon convection mainly near and around the higher elevations. Discussion: Isolated to scattered convection will decrease this evening with the loss of daytime heating. Until then, dry mid-levels will result in high DCAPE values of near 1200 J/Kg, as seen in current SPC mesoanalysis data, which will result in some strong wind gusts with the most intense thunderstorms. Areas of fog will be likely tonight for areas that received afternoon rainfall and for those areas near rivers and lakes. Winds remain light with a clear sky. Surface and upper ridging remain in control on Monday with slightly higher heights expected. This will result in warm temperatures into the low 90s once again across most of the lower elevation valley locations with afternoon convection forecast to develop across the higher elevations. Only slight chance PoPs are forecast for most of the valley. JB .LONG TERM...(Monday night through Sunday)... Key Messages: 1. Scattered to numerous showers and storms are anticipated Tuesday afternoon into Tuesday night ahead of an approaching frontal boundary. Gusty winds and isolated flooding are the main concerns. 2. Temperatures will start off near normal with slightly above normal temperatures by next weekend. Monday Night through Thursday At the start of the period, a mid/upper shortwave will be approaching from the Upper Mississippi River Valley, along with a surface frontal boundary. Lingering convection from Monday will keep PoPs at the start of the period, especially in the western portions of the area. This is given the anticipation of better height falls, forcing, and overall moisture. By mid-day on Tuesday, it is expected that the shortwave will move over the area with the consensus suggesting the front itself to do so overnight on Tuesday. This will continue to improve the convective environment with lapse rates exceeding 5.5 C/km and a fairly weak but still veered wind profile expected as well. Deep-layer shear values will also increase from recent days to 20-25 kts, meaning somewhat more organized convection is possible. With all of these factors in mind, scattered to numerous coverage of showers and thunderstorms is anticipated, especially in the afternoon and evening hours. PWAT values will increase to above the normal 1.5" - 1.6" for this time of year, meaning heavy downpours are possible within stronger storms. Ultimately, the overall messaging will stay largely the same as the expected impacts remain unchanged. By mid-week, the region will be in a northwesterly flow pattern with surface high pressure setting up over the Great Lakes. This will lead to progressively drier conditions as moisture shifts further south. 500mb heights will still stay near normal, so temperatures will likely only be slightly milder than in recent days. The main message will be an overall drier pattern. Friday through Sunday Through the weekend, 500mb heights are expected to gradually increase, eventually reaching to 5,920 meters or higher. There are varied indications of gradual moisture return. As of right now, the main result would just be increasing heat/humidity and diurnal rain chances near or above climatological values increasing from the south. However, anything organized or significantly impactful looks unlikely during this timeframe. BW && .AVIATION... 18Z TAF DISCUSSION. Sct 3 to 4 k ft cu deck is occurring across the region this afternoon with convection along the higher elevations. Some thunderstorms will be possible this afternoon in the vicinity of TYS, but the probability for direct impacts at the terminal is low. Otherwise, VFR conditions are forecast this afternoon and evening. Late tonight and Monday morning, fog will be possible along river valleys, so have included a mention of MVFR vis at TRI late in the period. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 93 73 90 71 / 10 20 20 60 20 Knoxville McGhee Tyson Airport, TN 70 93 71 88 69 / 10 30 20 70 30 Oak Ridge, TN 70 92 70 88 67 / 10 30 30 80 30 Tri Cities Airport, TN 67 90 68 86 66 / 10 30 10 80 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 321 PM EDT Sun Aug 28 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 321 PM EDT Sun Aug 28 2022 /221 PM CDT Sun Aug 28 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms with gusty winds and frequent lightning will be possible this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Tuesday and into Tuesday night, coverage of storms will increase ahead of a cold front with the main threats from the storms being strong winds. Additionally, localized flooding is possible in areas that see repeated rainfall during and leading up to this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT Sun Aug 28 2022
TNZ040-041-281945-
Cocke Smoky Mountains TN-Northwest Cocke TN-
252 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of central Cocke County
through 345 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport, Parrottsville, Del Rio, Cosby and Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3581 8327 3583 8326 3583 8327 3600 8328
3602 8298 3582 8298 3575 8327
TIME...MOT...LOC 1852Z 081DEG 6KT 3592 8311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TDSpecial Weather Statement
National Weather Service Morristown TN
306 PM EDT Sun Aug 28 2022
TNZ085-086-281930-
Northwest Monroe TN-McMinn TN-
306 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northeastern McMinn
and northwestern Monroe Counties through 330 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweetwater and Madisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3558 8458 3565 8441 3566 8440 3564 8440
3564 8438 3545 8429 3541 8443
TIME...MOT...LOC 1906Z 154DEG 15KT 3551 8441
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
321 PM EDT Sun Aug 28 2022
TNZ017-044-282000-
Sullivan TN-Washington TN-
321 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern
Sullivan and Washington Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesborough, or 8 miles southwest of Johnson City, moving northwest
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Spurgeon, Midway, Oak
Grove, Colonial Heights, Unicoi and Leesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3620 8238 3615 8247 3615 8252 3635 8264
3636 8263 3642 8263 3642 8268 3643 8266
3649 8246 3623 8235
TIME...MOT...LOC 1921Z 154DEG 15KT 3627 8250
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
339 PM EDT Sun Aug 28 2022
TNZ067-068-084>086-282015-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
339 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern Loudon,
northeastern Meigs, north central McMinn and south central Roane
Counties through 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweetwater, Murray Store, Paint Rock and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3561 8442 3555 8456 3568 8470 3578 8447
TIME...MOT...LOC 1939Z 151DEG 4KT 3564 8452
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
409 PM EDT Sun Aug 28 2022
TNZ067-068-282045-
Roane TN-Loudon TN-
409 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of central Loudon and
east central Roane Counties through 445 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenoir City, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Bradbury and Tellico
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3571 8437 3589 8449 3597 8431 3589 8426
3577 8419
TIME...MOT...LOC 2009Z 154DEG 7KT 3582 8435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
415 PM EDT Sun Aug 28 2022
TNZ016-042-282045-
Northwest Greene TN-Hawkins TN-
415 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern Hawkins
and north central Greene Counties through 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rogersville, Bulls Gap, St. Clair, McCloud and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8284 3622 8292 3631 8315 3632 8315
3633 8316 3635 8316 3634 8318 3633 8318
3633 8319 3649 8304
TIME...MOT...LOC 2015Z 119DEG 9KT 3632 8297
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KSThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047513, 1047514.